Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 144, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 2:08 AM CDT for Franklin County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 24, 2001, 2:08 AM CDT (07:08 UTC)
- Expired
- May 24, 2001, 3:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Franklin County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
517 WUUS54 KBMX 240709 RRA SVRBHM ALC059-240800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 208 AM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NORTHWEST ALABAMA * UNTIL 300 AM CDT * AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF RED BAY...MOVING NORTHEAST AT 40 MPH. LARGE HAIL WAS INDICATED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RUSSELLVILLE. LAT...LON 3438 8824 3431 8809 3451 8756 3458 8788
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:55 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 23, 9:55 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 955 PM CDT WED MAY 23 2001 ONE AREA OF SHOWERS/TSTMS ALREADY INTO W TN AND NW MS AND COULD REACH NW AL IN A COUPLE OF HOURS. ANOTHER AREA MOVING SWIFTLY THROUGH WESTERN AR AND INTENSIFYING. FORECAST LOOKS PRETTY MUCH ON TARGET AND ONLY MINOR CHANGES WERE MADE TO POPS AND TIMING FOR TONIGHT IN THE UPDATE. .BHM...NONE. 07
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:20 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 55 min |
| May 24, 2:38 AM CDT | Severe Thunderstorm Warning | BMX | Lamar | 67 min |
| May 24, 2:55 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 65 min |
| May 24, 3:06 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 54 min |
| May 24, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 35 min |
| May 24, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, DeKalb | 19 min |
| May 24, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 43 min |
| May 24, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 15 min |
| May 24, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 28 min |
| May 24, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 24 min |
| May 24, 5:33 PM CDT | Tornado Warning | BMX | Jackson, Madison | 42 min |
| May 24, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 29 min |
| May 24, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 26 min |
| May 24, 5:59 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 16 min |
| May 24, 6:07 PM CDT | Tornado Warning | BMX | Cullman, Walker | 23 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Jackson | 18 min |
| May 24, 6:25 PM CDT | Tornado Warning | BMX | Cullman | 35 min |
| May 24, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 13 min |
| May 24, 6:39 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 21 min |
| May 24, 6:41 PM CDT | Tornado Warning | BMX | Blount | 49 min |
| May 24, 6:45 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 30 min |
| May 24, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 24 min |
| May 24, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.